Heart Disease and Syncope
Heart Disease and Syncope
Syncope is defined as a sudden, brief loss of consciousness and postural tone followed by spontaneous complete recovery.1 It accounts for 3% of emergency department visits and 1% of hospital admissions.2 The incidence of syncope rises sharply with age; in persons older than 70 years, the incidence is 2% to 6%.3,4 No cause of syncope is found in up to 33% of patients after evaluation,1 although this percentage has declined in recent years because of the judicious use of newer diagnostic strategies.
Often, the cause of syncope is benign and the condition self-limited; however, syncope may indicate a potentially fatal disorder. The most important risk factor is structural heart disease (eg, coronary artery disease, heart failure resulting from systolic dysfunction, valvular heart disease, or congenital heart disease). Patients with abnormal ECG findings have an increased risk of death within 1 year of the syncopal episode.1,5 Such abnormalities include bifascicular block, QRS duration longer than 0.12 second, Mobitz II second-degree atrioventricular block, preexcited QRS complexes, prolonged QT interval, evidence of Brugada syndrome, or Q waves that suggest previous myocardial infarction (MI). Even if a specific diagnosis cannot be made, it is imperative to evaluate and rule out cardiac causes.
Syncope is most commonly a result of neurally mediated causes (neurocardiogenic or vasovagal syncope). Situational syncope and carotid-sinus syncope are included in this group. Other causes of syncope are cardiac (including arrhythmic and nonarrhythmic), orthostatic, neurologic, and psychiatric factors. A workup that consists of a thorough history taking, focused physical examination, and electrocardiography yields a diagnosis in nearly 50% of cases.5
In this article, we review the basic diagnostic and management principles of syncope.
A general approach to the patient is reviewed in the Algorithm.
History. Inquire about precipitating factors as well as symptoms before and after syncopal spells (Table 1). A precipitating factor such as postural changes points to an orthostatic cause. Association with micturition indicates a neurocardiogenic cause. Association with head turning suggests carotid-sinus syndrome. Association with exertion is consistent with hemodynamically significant aortic stenosis or hypertrophic obstructive cardiomyopathy (HOCM).
Vasovagal syncope often has a prolonged recovery period, which can help differentiate it from arrhythmic syncope. The presence of an aura suggests seizure. A history of coronary artery disease or repaired congenital heart disease points to a cardiac (arrhythmic) cause.
Carefully review the medication history. Medications such as diuretics, digoxin, antihypertensives, antiarrhythmic agents, antianginal agents, and QT-prolonging drugs can cause syncope. A family history of sudden cardiac death may suggest HOCM or congenital long QT syndrome.